“I’ve tried Vyvanse, Concerta, and Focalin for my adult ADD/ADHD, but all of these ADD/ADHD medications give me headaches before I can work up to a high enough dose to control symptoms. What can I do about this?”
by William Dodson, M.D.
There are two types of headaches associated with attention deficit hyperactivity disorder (ADD/ADHD) medications -- whether they're used to treat attention deficit hyperactivity disorder (ADD/ADHD) or not. The mild headache in the back of the head that occurs at the end of the dose is a mild rebound phenomenon. It can be relieved with aspirin or Tylenol, or you can take another dose of stimulant medication before bedtime so that the headache occurs while you are asleep.
The second type of headache is much more severe and often causes the patient to stop taking the medication, as in your case. Patients complain of a “whole head” headache that lasts all the way through the dose -- and sometimes for several hours after the dose has worn off. Almost always, patients who suffer from these headaches have either a personal history or a strong family history of vascular headaches or migraines. Switching from one first-line agent to another -- from amphetamine, say, to methylphenidate, or vice versa -- can be effective. Obviously, though, this didn’t work in your case. While there is no research-based guidance on how to treat this fairly common problem, practitioners find that taking a low dose of a calcium channel blocker an hour before taking the stimulant prevents headaches from occurring in about 95 percent of people. For reasons that are unclear, more than half of patients who had severe headaches can stop taking the calcium channel blocker after one or two months without the recurrence of headaches.
Talk with your doctor about his treatment for headache relief.
William Dodson, M.D., is a contributor to ADDitude magazine and to ADDitude's ADHD Experts Blog.